Back to Ask the Diabetes Team Ask the Diabetes Team

From Spencer, West Virginia, USA:

My 14 year old son has type 1 diabetes and is very active in sports, his blood sugar are good all summer, even with taking his pump off for five hours a day to swim at the pool. He also rides his bike, skates, runs a mile a day and lifts weights with very little trouble.

The problem begins when he starts wrestling practice in the fall. Practice is very intense, and lasts for about two hours. He checks right before it starts and his blood sugar is around 100 mg/dl [5.6 mmol/L], he takes his pump off, and then, in 35 to 40 minutes, he can go as high as 300-400 mg/dl [16.7-22.2 mmol/L] and has to stop. Last year we started giving him a bolus before practice, starting at 0.6 units and moving up until he was taking 2 units just to keep him around 200-250 mg/dl [11.1-13.8 mmol/L]. His doctor thinks he's getting an adrenaline rush. Do you know how we can control this? What if he had a little more insulin an hour or two before practice starts if we know he's going to take his pump off at practice?


Intense exercise can cause a large increase in blood glucose due to the surge in glucose raising hormones. Increase in anxiety and the release of epinephrine(adrenaline) can increase blood glucose levels.

Wrestling is an activity that requires short, powerful muscle contractions and is almost purely anaerobic in nature. Wrestling bouts are short but they are extremely intense. Usually blood glucose during wrestling may be effectively maintained by removing the insulin pump during a match or practice. The general rule of thumb is, if one's blood glucose increases, reconnect the pump and bolus with a small amount of insulin periodically.


[Editor's comment: There are more suggestions in the The Diabetic Athlete by Sheri Colberg, Edward Horton which may help. SS]

Original posting 22 Nov 2002
Posted to Exercise and Sports


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.